Case Presentation: A 69-year-old male with CKD Stage III and psoriatic arthritis on adalimumab (40 mg every 2 weeks) and methotrexate (20mg weekly) presents to the hospital after routine labs revealed macrocytic anemia and neutropenia. The patient was treated for right hand cellulitis 10 days ago in an urgent care setting with a dose of IV ceftriaxone and 5-day course of cefuroxime. In the following days, the patient developed oral ulcers and had intermittent episodes of bright red blood per rectum. Labs in the ED were notable for HGB of 6.3 (from a baseline of 14), WBC of 2.03, ANC of 0.6, and Cr of 1.73. At this time, the patient was admitted to the medicine service for suspected methotrexate toxicity in the context of cephalosporin use and decreased renal clearance. The patient was transfused a unit of blood, given 200mg dose of folinic acid, and was discharged home the next day with GI and rheumatology outpatient appointments. Follow up with the patient in 2 weeks revealed symptomatic resolution of his oral ulcers and no additional episodes of bright red blood per rectum. There was also an appropriate increase in HGB and WBC to 10.0 and 12.5 respectively.
Discussion: Methotrexate is the cornerstone of treatment for rheumatic disease because of its efficacy and favorable drug profile. Hospitalists need to be aware of the side effects associated with methotrexate due to its prevalent use, including GI distress, stomatitis, rash, and macrocytosis. Atypical, but more severe, side effects include myelosuppression, renal toxicity, hepatotoxicity, and pulmonary toxicity. This case demonstrates a rare presentation of methotrexate toxicity as a GI bleed with an acute drop in hemoglobin. Although oral ulcers are typically associated with toxicity, GI ulcers have been mentioned in literature as well. The combination of myelosuppression and small bleeding from ulceration can mimic the presentation of an acute GI bleed and may delay appropriate treatment. Furthermore, it is important for hospitalists to identify risk factors for methotrexate toxicity. Methotrexate is renally secreted by the organic anion transporter in the renal proximal tubule. Therefore, there is an elevated risk for toxicity in patients with decreased renal clearance. Administering drugs that interact with methotrexate is another risk factor. These include penicillin, trimethoprim-sulfamethoxazole, cyclosporine, phenytoin as they can compete for excretion or affect methotrexate metabolism. The interaction between cephalosporins and methotrexate is not well understood, but there have been case reports of patients on chronic therapy having myelosuppression after receiving ceftriaxone. Regardless, patients with decreased renal clearance should be closely monitored on methotrexate.
Conclusions: Methotrexate toxicity can have a diverse presentation and be triggered by a variety of risk factors including decreased renal clearance and drug interactions. Rapid detection of methotrexate toxicity in high risk patients and immediate rescue with folinic acid is vital to prevent negative outcomes.